Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 34, NWS Sioux Falls, SD

July 1, 2019Minnehaha County, South Dakota; Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2019, 4:52 PM CDT for Minnehaha County, South Dakota; Rock County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2019, 4:52 PM CDT (21:52 UTC)
Expired
Jul 1, 2019, 5:15 PM CDT
In force
23 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Rock County, MN, Minnehaha County, SD

The radar

The Sioux Falls radar (KFSD), 34 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 5:03 PM CDTHAIL 14 N Valley Springs, SDREPORT VIA SOCIAL MEDIA OF QUARTER SIZED HAIL IN BOOGE SOUTH DAKOTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 3:14 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
982 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KFSD 012152
SVRFSD
MNC133-SDC099-012215-
/O.NEW.KFSD.SV.W.0034.190701T2152Z-190701T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
452 PM CDT Mon Jul 1 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Western Rock County in southwestern Minnesota...
  Southeastern Minnehaha County in southeastern South Dakota...

* Until 515 PM CDT.

* At 451 PM CDT, a severe thunderstorms was located near Beaver 
  Creek. A second severe thunderstorm was located near Rowena. Both 
  storms are moving northeast at 20 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Sherman around 455 PM CDT.
  Hills around 505 PM CDT.
  Luverne, Beaver Creek, Hardwick and Blue Mounds State Park around 
  515 PM CDT.

Other locations impacted by these severe thunderstorms include Steen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4385 9612 4351 9624 4350 9664 4376 9652
TIME...MOT...LOC 2151Z 244DEG 19KT 4366 9642 4355 9651 

HAIL...1.25IN
WIND...<50MPH
 
$$

Schumacher
1 follow-up statement
367 
WWUS53 KFSD 012214
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
514 PM CDT Mon Jul 1 2019

MNC133-SDC099-012224-
/O.EXP.KFSD.SV.W.0034.000000T0000Z-190701T2215Z/
Rock MN-Minnehaha SD-
514 PM CDT Mon Jul 1 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ROCK AND SOUTHEASTERN
MINNEHAHA COUNTIES WILL EXPIRE AT 515 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota...and southeastern South Dakota.

LAT...LON 4385 9612 4351 9624 4350 9664 4376 9652
TIME...MOT...LOC 2214Z 244DEG 19KT 4371 9628 4360 9637 

$$

Schumacher

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:26 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 1, 3:26 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
326 PM CDT Mon Jul 1 2019

.SHORT TERM...(This Evening through Tuesday)
Issued at 305 PM CDT Mon Jul 1 2019

Upper level ridge breaks down today, giving way to a more zonal
flow aloft. This pattern will result in different
vortmax/shortwaves moving through the region and hence, chances
for precipitation. Currently, a mid-level shortwave moves east
from central SD, while a quasi- stationary surface front extends
from Tyndall to Madison to Marshall. This frontal boundary will
be the main focus for the rest of the afternoon and evening as the
environment will again be conducive for strong to severe
thunderstorms. There is still uncertainty in thunderstorm
coverage/location due to: 1) to cloud debris inhibiting enough
daytime heating 2) and isolated showers from a weakening MCV
located over southeast SD early this afternoon. However,
destabilization is expected along the aforementioned boundary this
afternoon/early evening. Instability increases over the warm
sector with MLCAPE around 2k- 3k J/kg, steep low to mid level
lapse rates and 0-6 km bulk shear from 25 to 35 knots along the
boundary. The estimated window for the development of strong to
severe thunderstorms is from 3pm CDT to 11 pm CDT in areas along
and east of a line from Tyndall to Sioux Falls to Marshall.
Initially, large hail will be the main risks; then damaging winds
and isolated tornadoes as storms progress southeast through the
evening hours.

Warm air advection along with a 20/30kts low-level jet will continue
to transport low to mid level moisture into the area. This could
result in the development of training cells; hence the potential
for heavy rainfall this evening. Rainfall rates from 1-2 in/hr
will be possible with thunderstorms. The highest precipitation
amounts are expected in southwest Minnesota. Storm totals of over
an inch of rainfall will be possible; however this region have
not received enough precipitation over the past days, enough to
warrant a Flash Flood Watch at this time. Will need to continue
monitor, as potential for localized flash flooding at areas of
poor drainage is possible, mainly in Lyon County in Minnesota.

Showers and thunderstorms will diminish from northwest to southeast
late this evening into the overnight hours. Instability wanes after
midnight; therefore any lingering storms developing should be
elevated. Weak surface high builds in on Tuesday, bringing
relatively dry conditions through the day. Temperatures expected
to be slightly above normal, highs will range in the mids to
upper 80s.

.LONG TERM...(Tuesday Night through Monday)
Issued at 305 PM CDT Mon Jul 1 2019

The holiday week brings multiple chances of thunderstorms, and
right around average temperatures.

Quasi-zonal flow aloft in response to a mid to upper level low in
the Pacific northwest will continue to transport different
impulses of energy/shortwaves through the region this week. The
first shortwave during the extended moves over the forecast area
early Wednesday morning. The associated surface front transverses
the region during the afternoon hours, allowing for the
development of thunderstorms. At this time, a few marginally
strong to severe storms will be possible, but localized heavy
rainfall looks to be the main threat as the low-level jet
increases.

Temperature-wise, there will be a "relieve" in temperatures and
dewpoints through the week as the upper level ridge
dissipates/moves off the region. Highs will range in the 80s,
which is near normal for July standards.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 655 AM CDT Mon Jul 1 2019

Overnight convection diminishing early this morning, with mainly
spotty showers north of a KMWM-KFSD-KONL line. As a couple of
weak disturbances work through, could see spots of convection
develop which have brief MVFR conditions, one such area moving
into southeast South Dakota ahead of a MCV late morning. Should
get a little post frontal/outflow stratocumulus to develop with
areas of MVFR ceilings mainly north of Interstate 90 during the
later morning and afternoon. Approach of a stronger wave should
spur redevelopment during the later afternoon and evening hours
near the stalled boundary across southeast SD into southwest MN,
sliding through NW IA during the evening and early overnight.
As skies clear tonight around KHON with diminishing wind, could
see some patchy MVFR to IFR fog develop after 09z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...Chapman
Hazardous weather outlook, Jul 1, 5:56 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
556 AM CDT Mon Jul 1 2019

IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067-
069>071-021100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton-
Union-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will be possible into early
afternoon, but by late afternoon and early evening, strong to
potentially severe storms are expected to develop. The main threat
with late day storms will be damaging winds to around 70 mph through
midnight. An isolated tornado will also be possible during the late
afternoon or early evening.  While hail will also be a threat, only
isolated storms should produce any hail up to quarter size.

Areas of heavy rainfall are also possible this evening into the early
overnight. Rainfall from one to two inches is possible, with locally
heavier amounts across southwest Minnesota and far northern Iowa.
This could produce some ponding in urban and poor drainage areas, as
well as some flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

IAZ021-022-031-032-NEZ013-014-021100-
Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop by this evening from
northeast Nebraska into northwest Iowa. A few storms could be strong
to severe with a threat for damaging wind and hail up to quarter
size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 6 pm CDT.

SDZ038>040-050-052>055-057>061-063>065-068-021100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-
Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms will prevail at times this
morning, with additional development mainly east of the James River
by later this afternoon. A few storms could become severe with the
main threat as damaging wind, locally heavy rainfall and hail up to
dime size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

MNZ071-072-021100-
Lincoln-Lyon-
556 AM CDT Mon Jul 1 2019

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Today and tonight.

After heavy rainfall overnight and early this morning, additional
storms expected to develop toward evening will bring a threat for
flooding rainfall back to the area. In addition, a few storms could
be severe, with damaging wind the primary threat. An isolated tornado
is also possible, mainly between 5 pm and 9 pm.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms will be possible at times during the week. The most
likely period for a strong to severe storm or heavy rainfall will be
around Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 5 pm CDT.

In the hours before

Local storm report, Jul 1, 12:17 PM CDT, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT MON JUL 1 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND DMG     GHENT                   44.51N 95.89W
07/01/2019                   LYON               MN   LAW ENFORCEMENT

            TREE UPROOTED AND SOME CORN BLOWN OVER.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 10:23 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix18 min
Jul 1, 4:52 AM CDTRiver Flood WarningFSDBrookings, Hamlin37 days
Jul 1, 4:16 PM CDTFlash Flood WatchFSDClay, Lincoln, McCook, Minnehaha, Turner, Union9 hr
Jun 30, 8:52 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Jul 1, 2:32 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon28 min
Jul 1, 3:00 AM CDTFlash Flood WarningFSDLyon3 hr
Jul 1, 10:20 AM CDTRiver Flood WarningFSDLyon4 days
Jul 1, 2:54 PM CDTSevere Thunderstorm WarningFSDNobles51 min
Jul 1, 3:02 PM CDTSevere Thunderstorm WarningFSDCottonwood43 min
Jul 1, 3:13 PM CDTSevere Thunderstorm WarningFSDCottonwood, Jackson, Nobles47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.